Alert archive / Georgia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 24, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 1, 2018, 5:46 PM EDT for Edgefield County, McCormick County, South Carolina; Columbia County, Lincoln County, McDuffie County, Georgia. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2018, 5:46 PM EDT (21:46 UTC)
- Expired
- Jun 1, 2018, 6:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Edgefield County, SC, McCormick County, SC
The radar
The Columbia radar (KCAE), 100 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 6:00 PM EDT | TSTM WND DMG | Mccormick, SC | MULTIPLE TREES DOWN REPORTED AROUND MCCORMICK. TIME ESTIMATED BY RADAR. |
| Jun 1, 6:05 PM EDT | TSTM WND DMG | 6 Nne Mccormick, SC | MULTIPLE TREES DOWN REPORTED ALONG HWY 221 TOWARDS THE GREENWOOD COUNTY LINE. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 521 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
156
WUUS52 KCAE 012146
SVRCAE
GAC073-181-189-SCC037-065-012230-
/O.NEW.KCAE.SV.W.0024.180601T2146Z-180601T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
546 PM EDT FRI JUN 1 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northern Columbia County in east central Georgia...
North central McDuffie County in east central Georgia...
Southeastern Lincoln County in east central Georgia...
Northwestern Edgefield County in central South Carolina...
McCormick County in central South Carolina...
* Until 630 PM EDT.
* At 546 PM EDT, severe thunderstorms were located along a line
extending from near McCormick to 6 miles south of Lincolnton to
near Camak, moving east at 25 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
McCormick, Parksville, Plum Branch, Clarks Hill and Modoc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Severe thunderstorms can produce large capsizing waves. If on or near
Lake Strom Thurmond move into dock and take shelter!
&&
LAT...LON 3400 8237 3401 8232 3397 8230 3402 8224
3398 8221 3397 8218 3399 8215 3399 8210
3398 8205 3395 8204 3396 8198 3369 8207
3358 8213 3359 8250
TIME...MOT...LOC 2146Z 272DEG 21KT 3393 8237 3371 8244 3351 8259
HAIL...0.75IN
WIND...70MPH
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:36 PM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jun 1, 2:36 PM EDT, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Columbia SC 236 PM EDT Fri Jun 1 2018 .SYNOPSIS... Surface high pressure will extend from the Atlantic westward into the Gulf of Mexico through the weekend, providing seasonably hot and humid conditions with a few afternoon and evening thunderstorms. A cold front will move through the area late Sunday or Sunday night. High pressure will build in from the north early next week, ushering in slightly cooler and drier air. && .NEAR TERM /THROUGH TONIGHT/... Biggest question for this period remains the amount and severity of convection later today. Despite warm and seasonably moist surface layer in place, GOES-16 mesoscale images clearly show stable wave clouds over the western half of the forecast area. these indicate there is still a stabilizing factor in the low to mid levels of the atmosphere early this afternoon. The SPC mesoanalysis supports this observation, showing a little CIN in the area, so despite surface-based CAPES in the 1500-2000 J/kg neighborhood, convection has yet to develop. This should start to change over the next few hours as further heating eventually erodes the remaining CIN. Meanwhile, two clusters of convection have developed in northwest Georgia, and the mean mid level flow from the west northwest should force that convection southeastward through the remainder of the day. it seems like the HRRR has finally caught on to this scenario in the past couple of hours, and so I leaned heavily on that model output for the sensible weather the remainder of the afternoon and evening. Therefore, I have increased the pops in the CSRA for the 21Z-01Z time frame as it seems that area will have a hard time avoiding the convection moving in from the west. Areas further to the east are a little more uncertain for a couple of reasons. First, the trajectory of the convection in Georgia looks to keep the current bands mainly west of the Midlands. Second, the timing would take the best forcing for convection into the midlands after sundown, so the surface-based instability will be on the decrease. However, it looks like there will still be a chance of at least elevated convection this evening based on the potential of the clusters to develop eastward while they move southeastward, clipping more of the CWA than the 3 finger rule would suggest. Whatever convection does develop into the area should wind down by midnight as both the forcing and the instability subside. the clouds will gradually thin as well. Areas that see rain will likely have their minimum temperatures during the evening, with it remaining steady overnight. Areas that miss the rain will see a more typical diurnal cooling trend, with minimums toward dawn. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... A positively tilted upper trough as well as a surface trough will cross the forecast area on Saturday coinciding with peak heating providing the chance for convection. Forecast soundings indicate moderate to strong instability with SBCAPE values near 3000 J/kg and Lifted Index values around -9C with downdraft CAPE values approaching 1000 J/kg. Precipitable water values will be around 1.6- 1.7 inches and there is an inverted-V signature highlighting the potential damaging wind threat with stronger storms that may develop. One factor that may limit convection is the northwesterly flow around the upper trough creating some downsloping flow. Will continue to advertise mid chance pops and highlight severe threat in HWO product. On Sunday, more northern stream shortwave energy moving through the northwest flow will push a cold front through the forecast area Sunday evening keeping a chance of storms in the forecast although instability will not be quite as strong as Saturday. Chance pops are warranted, though downsloping flow will again be a limiting factor. Much drier air will filter into the region behind the front Sunday night with precipitable water values dropping below 1 inch with clearing skies. Temperatures during this period will be above normal with highs in the lower to mid 90s Sat/Sun with lows in the 70s Saturday night and in the upper 60s to around 70 Sunday night. && .LONG TERM /MONDAY THROUGH FRIDAY/... The extended forecast period will feature generally dry conditions, which will be a nice change from the past couple of weeks. A persistent mean upper trough will persist over New England with a building upper ridge over the Central and Southern Plains by midweek through the end of the week. This will result in persistent mid level northwesterly flow over the forecast area. A dry surface trough/front will cross the region Wednesday but precipitable water values remain around or below 1.25 inches with downsloping northwesterly flow further limiting possible diurnal convection. Chances of rain will return late week as precipitable water values increase back over 1.75 inches on Friday with more shortwave energy diving southeast towards the region in northwesterly flow. Temperatures during this period will be near normal with highs in the upper 80s to around 90 degrees and lows in the 60s. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Given the solid line of convection off the the west moving steadily toward the CSRA, I had to make the jump and put in tempos for convection, lowered vsbys, and lowered cigs. I have not gone all the way down to IFR conditions for AGS and DNL yet, but amendments may be needed later to do just that. The chances remain low enough at CAE/CUB/OGB that a simple VCTS should suffice for now. Winds should generally be out of the west, maybe backing a bit overnight, but speeds of less than 12 knots should prevent any significant problems at the terminals outside of possible short lived convection. EXTENDED AVIATION OUTLOOK...Expect mainly diurnal showers and thunderstorms through Monday. Periods of ceiling and visibility restrictions are possible each morning with abundant low level moisture present. && .HYDROLOGY... Heavy rain in the headwaters will result in elevated flows on area rivers through the weekend. A River Flood Warning remains in effect for the Congaree River at Carolina Eastman, Congaree National Park- Gadsden and the Saluda river at Chappells. A River Flood Advisory continues for the Congaree River at Columbia. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 1, 8:17 AM EDT, 9 hours 29 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Columbia SC 817 AM EDT Fri Jun 1 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021230- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 817 AM EDT Fri Jun 1 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Thunderstorms late this afternoon and evening could become strong and possibly contain damaging wind and hail. River flood warnings continue along the Congaree and Saluda rivers. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. River flood warnings continue along the Congaree and Saluda rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 5:58 AM EDT | Dense Fog Advisory | CAE | Chesterfield, Fairfield, Kershaw, Lee | 2 hr |
| Jun 1, 5:17 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 43 min |
| Jun 1, 6:10 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Saluda | 50 min |
| Jun 1, 6:46 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Newberry, Saluda | 44 min |
| Jun 1, 6:59 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Orangeburg | 46 min |
| Jun 1, 7:15 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 45 min |
| Jun 1, 7:20 PM EDT | Special Weather Statement | CAE | Barnwell | 40 min |
| Jun 1, 7:22 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry, Richland | 23 min |
| Jun 1, 7:54 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 66 min |
| Jun 1, 7:57 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 33 min |
| Jun 1, 5:51 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, McDuffie | 39 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2018Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.